Most of those who discontinue or switch antidepressants early on do so because of side effects, according to a 2002 Annals of Pharmacotherapy study. Fatigue or drowsiness was the most common complaint (10%), followed by anxiety, headache, and nausea (5% each). Psychiatrist Matthew S. Keene, MD, executive director of Arizona's Scottsdale Center for the Advancement of Neuroscience and the leader of the CMRO study, says other common reasons people stop include an improvement in mood, a feeling the meds aren't helping, or concerns about becoming dependent.
If you want to stop your antidepressant:
DO keep your doctor in the loop. Dr. Keene says that one-third of patients who quit antidepressants do so without telling their physicians. If you're experiencing side effects, your doctor can help you manage them by advising how and when to take them (for instance, with food to minimize gastrointestinal side effects, or in the evening to deal with fatigue). He or she can also change your dosage or switch your medication. Even if you're feeling better, treatment guidelines recommend staying on antidepressants for at least four to five months to prevent relapse.
DON'T confuse withdrawal with a relapse. Up to a third of patients who stop antidepressants experience "nausea, headache, dizziness, anxiety, irritability, fatigue, insomnia, and/or vivid dreams," says David Fassler, MD, clinical professor of psychiatry at the University of Vermont College of Medicine. Collectively known as "antidepressant discontinuation syndrome," these symptoms can be mistaken for a relapse. Dr. Fassler says that patients experiencing these symptoms should alert their physician. During her first day off Zoloft, which Pavsner coordinated with her doctor, she experienced vertigo followed by a couple of weeks of light-headedness. "This has slowly gone away," she says. After stopping medication, your mental health professional can continue to monitor your overall well-being and help treat your depression with talk therapy.
DON'T quit cold turkey. To reduce the risk of withdrawal symptoms, it's best to work with your physician to taper the medication gradually. "This is especially true with medications with shorter half-lives, like Effexor or Paxil," says Shlomit Fuhrer, MD, a psychiatrist in private practice in New York City. "Prozac, which stays in your body longer, can be stopped more quickly."
DO take the meds as prescribed. Dr. Fuhrer observes that some people pop them occasionally like aspirin to deal with intermittent crises. But even after patients begin to feel markedly better, Dr. Fuhrer recommends that patients stay on them for at least a few months to minimize the chance of relapse.
Last updated: Jul 03, 2008